Nonlinear Dynamics

, Volume 92, Issue 2, pp 595–612 | Cite as

On positivity preservation in nonlinear finite volume method for multi-term fractional subdiffusion equation on polygonal meshes

Original Paper
  • 116 Downloads

Abstract

The positivity preserving is one of the key requirements to discrete schemes for subdiffusion equation. The main goal of our research is to explore a spatial second-order nonlinear finite volume (FV) method solving the multi-term time-fractional subdiffusion equation with this property maintained. Compared to the already published results, our findings have two important special features. First, we prove positivity preservation property of the equation. Second, we construct a nonlinear FV method for fractional subdiffusion equation on star-shaped polygonal meshes and prove that it preserves positivity of analytical solutions for strongly anisotropic and heterogeneous full tensor coefficients. Numerical experiments are presented to verify our theoretical findings for both smooth and non-smooth highly anisotropic solutions. Moreover, numerical results show that our scheme has approximate second-order accuracy for the solution and first-order accuracy for the flux on various distorted meshes.

Keywords

Multi-term fractional subdiffusion equation Nonlinear finite volume scheme Positivity preservation Polygonal meshes 

Mathematics Subject Classification

65M70 65M12 65M15 35R11 

Notes

Compliance with ethical standards

Conflict of interest

The authors declare to have no conflict of interest.

References

  1. 1.
    Metzler, R., Jeon, J.H., Cherstvy, A.G., Barkai, E.: Anomalous diffusion models and their properties: non-stationarity, non-ergodicity, and ageing at the centenary of single particle tracking. Phys. Chem. Chem. Phys. 16, 24128–24164 (2014)CrossRefGoogle Scholar
  2. 2.
    Luchko, Y.: Boundary value problems for the generalized time-fractional diffusion equation of distributed order. Fract. Calc. Appl. Anal. 12, 409–422 (2009)MathSciNetMATHGoogle Scholar
  3. 3.
    Luchko, Y.: Maximum principle for the generalized time-fractional diffusion equation. J. Math. Anal. Appl. 351, 218–223 (2009)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Luchko, Y.: Initial-boundary problems for the generalized multi-term time-fractional diffusion equation. J. Math. Anal. Appl. 374, 538–548 (2011)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Ford, Neville J., Xiao, J.Y., Yan, Y.B.: A finite element method for time fractional partial differential equations. Fract. Calc. Appl. Anal. 14, 454–474 (2011)MathSciNetMATHGoogle Scholar
  6. 6.
    Zhao, Y.M., Zhang, Y.D., Liu, F., Turner, I., Tang, Y.F., Anh, V.: Convergence and superconvergence of a fully-discrete scheme for multi-term time fractional diffusion equations. Comput. Math. Appl. 73, 1087–1099 (2017)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Li, C.P., Zeng, F.H., Liu, F.: Spectral approximations to the fractional integral and derivative. Fract. Calc. Appl. Anal. 15, 383–406 (2012)MathSciNetMATHGoogle Scholar
  8. 8.
    Wei, L.: Stability and convergence of a fully discrete local discontinuous Galerkin method for multi-term time fractional diffusion equations. Numer. Algorithm 76, 695–707 (2017)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Qin, S.L., Liu, F., Turner, Ian W.: A 2D multi-term time and space fractional Bloch–Torrey model based on bilinear rectangular finite elements. Commun. Nonlinear Sci. Numer. Simul. 56, 270–286 (2018)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Jin, B., Lazarov, R., Zhou, Z.: Error estimates for a semidiscrete finite element method for fractional order parabolic equations. SIAM J. Numer. Anal. 51, 445–466 (2013)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Jin, B., Lazarov, R., Liu, Y., Zhou, Z.: The Galerkin finite element method for a multi-term time-fractional diffusion equation. J. Comput. Phys. 281, 825–843 (2015)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Jin, B., Lazarov, R., Sheen, D., Zhou, Z.: Error estimates for approximations of distributed order time fractional diffusion with nonsmooth data. Fract. Calc. Appl. Anal. 19, 69–93 (2016)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Gao, G., Alikhanov, A.A., Sun, Z.: The temporal second order difference schemes based on the interpolation approximation for solving the time multi-term and distributed-order fractional sub-diffusion equations. J. Sci. Comput. 73, 93–121 (2017)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Zhao, L.L., Liu, F., Anh, Vo V.: Numerical methods for the two-dimensional multi-term time-fractional diffusion equations. Comput. Math. Appl. 74, 2253–2268 (2017)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Ye, H., Liu, F., Anh, V., Turner, I.: Maximum principle and numerical method for the multi-term time-space Riesz–Caputo fractional differential equations. Appl. Math. Comput. 227, 531–540 (2014)MathSciNetMATHGoogle Scholar
  16. 16.
    Brunner, H., Han, H., Yin, D.: The maximum principle for time-fractional diffusion equations and IST application. Numer. Funct. Anal. Optim. 36, 1307–1321 (2015)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Jin, B., Lazarov, R., Thomée, V., Zhou, Z.: On nonnegativity preservation in finite element methods for subdiffusion equations. Math. Comput. 86, 2239–2260 (2017)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Yuan, G., Sheng, Z.: Monotone finite volume schemes for diffusion equations on polygonal meshes. J. Comput. Phys. 227, 6288–6312 (2008)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Lipnikov, K., Shashkov, M., Svyatskiy, D., Vassilevski, Y.: Monotone finite volume schemes for diffusion equations on unstructured triangular and shape-regular polygonal meshes. J. Comput. Phys. 227, 492–512 (2007)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Le Potier, C.: Finite volume monotone scheme for highly anisotropic diffusion operators on unstructured triangular meshes. C. R. Acad. Sci. Paris Ser I(341), 787–792 (2005)CrossRefMATHGoogle Scholar
  21. 21.
    Sheng, Z., Yuan, G.: An improved monotone finite volume scheme for diffusion equation on polygonal meshes. J. Comput. Phys. 231, 3739–3754 (2012)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Sheng, Z., Yue, J., Yuan, G.: Monotone finite volume schemes of nonequilibrium radiation diffusion equations on distorted meshes. SIAM J. Sci. Comput. 31, 2915–2934 (2009)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Wang, S., Yuan, G., Li, Y., Sheng, Z.: A monotone finite volume scheme for advection–diffusion equations on distorted meshes. Int. J. Numer. Methods Fluids 69, 1283–1298 (2012)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Lin, Y., Xu, C.: Finite difference/spectral approximations for the time-fractional diffusion equation. J. Comput. Phys. 225, 1533–1552 (2007)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Sun, Z.Z., Wu, X.N.: A fully difference scheme for a diffusion-wave system. Appl. Numer. Math. 2, 193–209 (2006)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Jin, B., Lazarov, R., Zhou, Z.: An analysis of the L1 scheme for the subdiffusion equation with nonsmooth data. IMA J. Numer. Anal. 36, 197–221 (2016)MathSciNetMATHGoogle Scholar
  27. 27.
    Jin, B., Li, B., Zhou, Z.: Discrete maximal regularity of time-stepping schemes for fractional evolution equations. Preprint arXiv:1606.07587 (2016)
  28. 28.
    Jin, B., Lazarov, R., Zhou, Z.: Two fully discrete schemes for fractional diffusion and diffusion-wave equations with nonsmooth data. SIAM J. Sci. Comput. 38, A146–A170 (2016)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Yuan, G., Sheng, Z.: Analysis of accuracy of a finite volume scheme for diffusion equations on distorted meshes. J. Comput. Phys. 224, 1170–1189 (2007)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Sheng, Z., Yuan, G.: A nine point scheme for the approximation of diffusion operators on distorted quadrilateral meshes. SIAM J. Sci. Comput. 30, 1341–1361 (2008)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Berman, A., Plemmons, R.J.: Nonnegative Matrices in the Mathematical Sciences. Academic Press, New York (1979)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2018

Authors and Affiliations

  1. 1.National Key Laboratory of Science and Technology on Computational PhysicsInstitute of Applied Physics and Computational MathematicsBeijingChina
  2. 2.School of ScienceHunan University of TechnologyZhuzhouChina
  3. 3.The Graduate School of China Academy of Engineering PhysicsBeijingChina

Personalised recommendations